Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 2, 2018, 3:51 PM CDT for 18 counties in Kansas. It took effect at Apr 3, 2018, 7:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2018, 3:51 PM CDT (20:51 UTC)
- In effect from
- Apr 3, 2018, 7:00 AM CDT
- Expired
- Apr 3, 2018, 7:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
033 WWUS83 KICT 022051 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 351 PM CDT Mon Apr 2 2018 KSZ032-033-047>052-067>069-082-083-091>093-031200- /O.UPG.KICT.FW.A.0010.180403T1200Z-180403T2300Z/ /O.NEW.KICT.FW.W.0014.180403T1200Z-180404T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- 351 PM CDT Mon Apr 2 2018 ...RED FLAG WARNING IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...052...067...068...069...082...083... 091...092 AND 093... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 7 AM to 7 PM CDT Tuesday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ094-098-031200- /O.NEW.KICT.FW.W.0014.180403T1200Z-180404T0000Z/ Elk-Chautauqua- 351 PM CDT Mon Apr 2 2018 ...RED FLAG WARNING IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 094 AND 098... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 7 AM to 7 PM CDT Tuesday. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
3 follow-up statements
041 WWUS83 KICT 030837 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 337 AM CDT Tue Apr 3 2018 KSZ032-033-047>052-067>069-082-083-091>094-098-032345- /O.CON.KICT.FW.W.0014.180403T1200Z-180404T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Chautauqua- 337 AM CDT Tue Apr 3 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052... 067...068...069...082...083...091...092...093...094 AND 098... * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 30 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Ketcham
606 WWUS83 KICT 032029 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 329 PM CDT Tue Apr 3 2018 KSZ032-033-047>052-067>069-082-083-091>094-098-040000- /O.CON.KICT.FW.W.0014.000000T0000Z-180404T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Chautauqua- 329 PM CDT Tue Apr 3 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...052...067...068...069...082... 083...091...092...093...094 AND 098... * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 25 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 27 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
187 WWUS83 KICT 040014 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 714 PM CDT Tue Apr 3 2018 KSZ032-033-047>052-067>069-082-083-091>094-098-040115- /O.EXP.KICT.FW.W.0014.000000T0000Z-180404T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Chautauqua- 714 PM CDT Tue Apr 3 2018 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051... 052...067...068...069...082...083...091...092...093...094 AND 098... Northwest winds have decreased allowing the grassland fire danger to also lower. Therefore, the red flag warning was allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 2, 1:06 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Apr 2, 1:06 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 106 PM CDT Mon Apr 2 2018 .SHORT TERM...(Today through Thursday) Issued at 328 AM CDT Mon Apr 2 2018 Canadian surface ridge continues to shift east into the Missouri Valley at this time, with shallow cold air leading to very chilly overnight temps across the region. Latest RAP shows some weak low level moisture transport oriented from over central OK into SW MO. This low level moisture transport will gradually increase a little further to the NW for the morning hours into this afternoon. The combination of the moisture transport and weak isentropic lift will lead to saturation in the lowest 2-3k ft of the atmosphere over SE KS with widespread cloud cover expected east of the Flint Hills. Depth of the saturation suggests that some freezing drizzle will be possible for the morning hours across SE KS as the shallow cold air leads to temps just below freezing until mid morning. Not expecting widespread impacts (IE...slippery conditions) as latest hi-rez models suggest that the freezing drizzle chance will be patchy in nature, and mainly on elevated surfaces given recent warm surface temps. Expect the freezing drizzle to changeover to a drizzle chance for the afternoon hours, as warm advection in SE KS ahead of a developing low pressure area in SW KS leads to the warm air finally scouring out the shallow cold air. With the cloud cover, think temps in SE KS will struggle to climb out of the 40s today. As the SW KS low pressure area moves east into eastern KS late tonight, warm advection may lead to the drizzle transitioning to a chance of showers and possibly a few thunderstorms for areas east of the KS turnpike, as a strong cold front sweeps SE across the region late tonight or early Tue. As this cold front sweeps east early Tue, strong NW to N winds are expected to develop in its wake, with gusts to 30 to 45 mph possible for the daytime hours on Tue as momentum transfer increases. Think a wind advisory will certainly we needed for Tue, given the expected strong winds, with some areas in central KS possibly coming close to high wind warning criteria. The drier air will also lead to elevated fire weather concerns, so have decided to issue a fire weather watch for areas west of a KSLN to KWLD line for Tue. (see the fire weather section below for further details). The NW winds will lead to temps again below normal for Tue, but some downslope effects will keep temps only about 10 degrees below normal. A surface ridge will move across the area for Wed-Thu, with dry conditions and temps moderating back towards seasonal averages. Looks like Thu will be the warmest day of the week, as winds shift back to the S-SW with some SW downslope flow. Ketcham .LONG TERM...(Thursday night through Sunday) Issued at 328 AM CDT Mon Apr 2 2018 Medium range models seem to agree on another strong cold front pushing south across the forecast area for Thu night. Moisture along the front is again limited, with most of the saturation expected to be post frontal, as the colder air pushes south. falling temps behind the front, also suggests that a another late season, bout of wintry precipitation may be possible, especially for portions of central KS for late Thu night into early Fri. Lots of uncertainty on how Fri will play out with the latest GFS and ECMWF differing on how fast moisture will return over the shallow cold air. Consensus suggests keeping pops in for Fri, but could see this change, given all the uncertainty expected later in the week. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1245 PM CDT Mon Apr 2 2018 Widespread MVFR and IFR remain in place across much of eastern Kansas while clearing conditions were observed over much of central and western Kansas. Some clearing will continue to slowly expand eastward through the afternoon, but by early evening low clouds are expected to expand westward once again as strong low level moisture advection develops across the area. We may see a period of advection fog impacting KCNU with widespread IFR returning overnight. Winds will shift to the northwest and increase as a strong cold front moves south across the area tonight and early on Tue with increasing chances for showers and storms across much of southeast Kansas. Strong northwest winds of 35 to 45 mph will impact central and south central KS on Tue. && .FIRE WEATHER... Issued at 328 AM CDT Mon Apr 2 2018 The cold temperatures and moist conditions will keep the Grassland Fire Danger Index in check for Today through tonight. A strong cold front is expected to push southeast across the area early on Tue. Winds gusts of 30-45 mph are possible for portions of central and south central KS. Along with the strong winds, relative humidity levels will drop into the 23-26 percent range by Tue afternoon. The combination of the winds and dry weather will lead to an elevated fire risk for Tue, with extreme grassland fire danger index values forecast. A fire weather watch has been issued for areas west of a Salina to Winfield line for this concern for the daytime hours on Tue. A very high grassland fire danger can be expected elsewhere. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 51 46 54 23 / 10 20 0 0 Hutchinson 54 44 52 21 / 0 20 0 0 Newton 51 45 50 20 / 0 20 10 0 ElDorado 46 46 53 22 / 10 30 10 0 Winfield-KWLD 48 46 57 23 / 10 20 10 0 Russell 58 38 48 18 / 0 10 0 0 Great Bend 58 40 50 20 / 0 10 0 0 Salina 53 41 48 19 / 0 20 10 0 McPherson 53 43 50 19 / 0 20 10 0 Coffeyville 42 42 60 25 / 20 40 30 0 Chanute 41 41 57 24 / 20 40 20 0 Iola 41 40 56 23 / 20 40 20 0 Parsons-KPPF 41 41 58 25 / 20 40 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday morning through Tuesday afternoon for KSZ032-033-047>052-067>069-082-083-091>093. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...MWM FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 2, 11:58 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1158 AM CDT Mon Apr 2 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-031045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1158 AM CDT Mon Apr 2 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight A few embedded thunderstorms are possible for Southeast Kansas this evening and overnight. There is the possibility for an isolated strong thunderstorm but severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will shift to the northwest and increase considerably early on Tuesday. Sustained speeds from 30 to 40 mph, with 40 to 45 mph gusts will support extreme grassland fire danger, generally along and west of Highway 77. A very high grassland fire danger will exist elsewhere. A fire weather watch has been issued for this concern. A wintry mix of light rain and light snow is possible for areas along Interstate 70 late Thursday night and early Friday morning, but no snow accumulation is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Ketcham/MWM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:40 AM CDT | Fire Weather Watch | ICT | Barton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more | 12 hr |
| Apr 2, 3:58 PM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 27 hr |
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.